Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 232, NWS Springfield, MO

August 11, 1998Howell County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 11, 1998, 11:41 AM CDT for Howell County, Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 1998, 11:41 AM CDT (16:41 UTC)
Expired
Aug 11, 1998, 3:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.7 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 111642
FFWSGF
MOC091-215-112000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT TUE AUG 11 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  SOUTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 300 PM CDT

* AT 1140 AM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING
  THUNDERSTORM OVER SOUTHERN TEXAS COUNTY AND NORTHERN HOWELL COUNTY.
  THIS STORM WAS MOVING SOUTH AT 10 MPH.

* MOUNTAIN VIEW REPORTED 1.2 INCHES OF RAINFALL FROM 1100 TO 1130
  AM. HEAVY RAINFALL WILL CONTINUE IN THE WARNING AREA THROUGH 300 PM.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.


SS/MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:15 AM CDT, 9 hours 26 minutes earlier.

Area forecast discussion, Aug 11, 2:15 AM CDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT TUE AUG 11 1998

NOT MUCH PCPN REMAINING FROM LAST EVE MCS ACROSS S CNTRL MO...EXCEPT
OUTFLOW BOUNDARIES.  SHRTWV BEEN TRACKING PAST COUPLE OF NIGHTS HARD
TO PICK OUT ON WV IMAGERY DUE TO CONVECTIVE CLOUD COVER.  CLOUD COVER
THINNED YDA AND ALLOWED FOR TEMPS TO REACH THE UPPER 80S ACROSS MOST
OF CWA.  UPR LVL RIDGE REMAINS TO THE W KEEPING US IN NW FLOW
PATTERN.  SFC ANALYSIS HAS TROF FROM SW CORNER OF MO INTO LAKE OF THE
OZARKS REGION WITH CDFNT FROM NEAR KANSAS CITY TO QUINCY.  KSGF WAS
SHOWING STORMS FORMING ACROSS HENRY/BATES COUNTY AND HAVE BEEN
REGENERATING TO THE S AND W DURING THE PAST HOUR AND A HALF.  IR
SATELLITE SHOWS COOLING TOPS IN THIS AREA AS WELL.

MAIN FCST FOCUS WILL BE WITH TSRA CHANCES WITH NW FLOW ALOFT
CONTINUING AND BRINGING CURRENT SHRTWV ACROSS S MO TDA AND NEXT WV
INTO CNTRL PLAINS DURING LATER PDS.  TEMPS WILL ALSO BE TRICKY TDA
WITH CLOUD COVER REMAINING FROM CONVECTION.

WITH NW FLOW EXPECTED TO CONTINUE...LOOK FOR CDFNT TO ADVANCE SE
THROUGH MUCH OF THE CWA BY 00Z.  MUCH DRIER AIR INDICATED FROM 06Z
SFC ANALYSIS BEHIND THE FRONT ACROSS N MO/IA.  CONTINUING TO USE ETA
AS GUIDANCE AS IN THE PAST COUPLE OF SHIFTS.  ETA AFTERNOON CAPES OF
2-3K J/KG ARE PROJECTED ACROSS CNTRL S MO INTO JUICY AIR WITH
CDFNT/SHRTWV IN THE AREA AS WELL.  WILL KEEP 40 POPS ACROSS ALL BUT
MY NE COUNTIES WHICH WILL PUT A 30 POP IN.  WOULD LIKE TO MAINTAIN A
30 POP FROM BRANSON TO WEST PLAINS TONIGHT...OTHERWISE REMAINDER OF
CWA SHOULD GO PARTLY CLOUDY.

HAVE GONE FROM OVERDOING TEMPS TO UNDER-CUTTING TEMPS PAST TWO
NIGHTS. CLOUD COVER FROM CONVECTION LOOKS THICKER ACROSS CWA THAN YDA
AT THIS TIME AND SHOULD HINDER TEMP RISE MORE SO THAN YDA.  WILL GO
CLOSER TO THE COOLER FAN/ETA 2M TEMPS TDA.

RECOMMENDATIONS FOR TDA...
SGF/JLN/FT SCOTT...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  HIGH IN THE MID 80S.  NORTH WIND 5 TO 10 MPH.

BRANSON/UNO/EMINENCE...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF
SHOWERS AND THUNDERSTORMS.  HIGH IN THE MID 80S.  WIND BECOMING NORTH
AT 5 TO 10 MPH.

AIZ/VIH...MOSTLY CLOUDY WITH A 30 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH IN THE MID 80S.  NORTH WIND AROUND 10 MPH.

CCF
SGF EB 086/065 087/064 088 05422
JLN EB 086/065 088/065 090 05422

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:07 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski53 min
Aug 10, 9:33 PM CDTSevere Thunderstorm WarningSGFHowell47 min
Aug 10, 10:43 PM CDTFlash Flood WarningSGFHowell, Oregon4 hr
Aug 11, 12:45 PM CDTSevere Thunderstorm WarningSGFHowell35 min
Aug 11, 2:34 PM CDTFlash Flood WarningSGFHowell3 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.